Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Wichita, KS

July 16, 2000Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2000, 3:13 PM CDT for Russell County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 3:13 PM CDT (20:13 UTC)
Expired
Jul 16, 2000, 3:45 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:17 PM CDTThunderstorm Wind 52 ERussell, KS
Jul 16, 3:49 PM CDTThunderstorm Wind 61 ESylvan Grove, KSTrees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 162013
SVRICT
KSC167-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 345 PM CDT.

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF RUSSELL ARPT...OR ABOUT 5
  MILES SOUTHEAST OF RUSSELL...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM CDT...
  DORRANCE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 345 PM CDT.

LAT...LON 3893 9890 3875 9895 3873 9852 3896 9849S

CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:40 AM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 3:40 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN JUL 16 2000

MAX TEMPERATURES AND PRECIP CHANCES REMAIN THE FCST FOCUS.

WILL CONTINUE TO RELY ON AN ETA 1000-850 THICKNESS FCST FOR TODAY
AND WILL LEAN TOWARD THE ETA/S SFC/850 BOUNDARY FCST THROUGH 48
HOURS.

LATEST WATER VAPOR SHOWS UPPER RIDGE ACROSS THE SOUTHERN ROCKIES
WITH A WEAK WAVE DRIFTING ACROSS THE HIGH COUNTRY OF COLORADO THIS
AM. THE REMAINS OF NEBRASKA CONVECTION HAS PUSHED AN OUTFLOW
BOUNDARY TOWARD KS BUT EXPECT THIS TO STAY NORTH OF THE CWA TODAY.
LATEST SFC MAP SHOWS COOL FRONT NOW MAKING A MOVE SOUTH ACROSS SOUTH
DAKOTA WITH 850 FRONT LAGGING ACROSS NE WY.

FOR TODAY...EXPECT ANOTHER HOT DAY WITH 1000-850 THICKNESS FCST TO
INCREASE OVER YESTERDAY/S VALUES.  ONLY DRAWBACK FOR AIR TEMPS COULD
BE VEIL OF CIRRUS COMBINED WITH INCREASING SE WINDS AND SLIGHTLY
HIGHER SFC DEWPOINTS...WILL GENERALLY FOLLOW A PERSISTENCE MAX TEMP FCST FOR
TODAY...WHICH AGREE WITH NGM MOS. HEAT INDICES WILL ALSO BE HIGHER
TODAY THAN YESTERDAY AND SOME AREAS MAY FLIRT WITH INDICES IN EXCESS
OF 105.

WX FINALLY GETS INTERESTING TONIGHT AS SFC/850 BOUNDARY COMBINE
SAGGING INTO NORTHERN KS. MOISTURE POOLING NORTH OF BOUNDARIES ALONG
WITH INCREASING LLJ WILL ACT AS FORCING FOR STORMS WHICH ORIGINATE
ACROSS SE WY/NE CO AND ROLL EAST THIS EVENING. UPPER DIV WILL
SUPPORT ANY STORMS THROUGH THE NIGHT AND GIVEN MAGNITUDE OF LLJ
EXPECT A SOUTHWARD PROGRESSION OF STORMS.  WILL GO AROUND WETBULB
TEMPS FOR CENTRAL KS MINS WHILE KEEPING ALL OTHER AREAS VERY MILD IN
THE MID 70S.

BY MONDAY...SFC BOUNDARY POSITION WILL LARGELY BE DETERMINED BY
AREAL COVERAGE OF STORMS AND ASSOCIATED OUTFLOW. LEANING TOWARD A
SOUTHERN KS POSITION OF THE SFC BOUNDARY AND WILL UP POPS BASED ON
THIS THINKING.  WILL LOWER MAX TEMPS INTO THE 80S CENTRAL AND KEEP
LOWER 90S SOUTHERN AREAS...SHOULD SEE SCT-BKN MID LVL SKIES AT LEAST
ALONG WITH SOME EASTERLY COMPONENT OF SFC WINDS WHICH IS REASONING
FOR COOLER MAX TEMPS.

PROXIMITY OF BOUNDARY MONDAY NIGHT INTO EARLY TUESDAY SUPPORTS
CONTINUED MENTION OF STORMS...ALTHOUGH AT THIS POINT THE MAJORITY OF
ACTIVITY LOOKS LIKE IT WOULD OCCUR MONDAY NIGHT...WITH NEXT WAVE IN
NW FLOW TAKES AIM LATER TUES.  WITH AN EASTERLY SFC WIND COMPONENT
INTO TUES WILL CONTINUE A SLIGHTLY COOLER MAX TEMP FCST.

NO CHANGES TO THE EXTENDED.

FCSTID = 11/OMITT
ICT  102  75  92  70 /   0  30  50  50
HUT  103  75  91  70 /   0  30  50  50
EWK  101  75  91  70 /   0  30  50  50
EQA  101  75  92  70 /   0  30  50  50
WLD  101  75  94  70 /   0  30  50  50
RSL  101  68  89  68 /   5  50  40  30
GBD  102  69  88  69 /   5  50  40  30
SLN  102  69  89  69 /   5  50  40  30
MPR  102  69  90  69 /   5  50  40  30
CFV   99  74  93  70 /   0  20  50  50
CNU   99  74  93  70 /   0  20  50  50
K88   99  74  92  70 /   0  20  50  50
w
.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:39 PM CDTSevere Thunderstorm WarningICTLincoln66 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningICTBarton, Rice62 min
Jul 16, 4:40 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Jul 16, 5:45 PM CDTSevere Thunderstorm WarningICTReno60 min
Jul 16, 6:41 PM CDTSevere Thunderstorm WarningICTKingman64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.